Hail, Brule
- When
- August 30, 5:05 PM CST to 5:07 PM CST
- Where
- Brule County, 5.42 mi NE of Chamberlain Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.860, -99.250
An elevated mixed layer and strong surface heating enhanced MLCAPE to 2500-3500 J/kg, with a DCAPE reservoir of up to 1500 J/kg just ahead of an advancing cold front. Storms remained most organized west of the James River in the early evening, where deep-layer shear was maximized at 30-40 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An elevated mixed layer and strong surface heating enhanced MLCAPE to 2500-3500 J/kg, with a DCAPE reservoir of up to 1500 J/kg just ahead of an advancing cold front. Storms remained most organized west of the James River in the early evening, where deep-layer shear was maximized at 30-40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 30, 1:48 PM CST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 248 PM CDT Sun Aug 30 2020 .SHORT TERM...(This Evening through Monday) Issued at 247 PM CDT Sun Aug 30 2020 Main focus is on tonight's severe weather risk. Most CAMs and recent HRRR runs support clustered multicell and supercell (some strong to severe) storms developing in central SD early this evening. This occurs just ahead of the approaching cold front moving into central and eastern SD early this evening. An elevated mixed layer evident on water vapor imagery across central and eastern SD has prompted development of very steep mid and low level lapse rates, MLCAPE of 2500-3500 J/kg, and DCAPE of 1000-1600 J/kg over central SD. Surface observations show low level moisture pooling ahead of the front with dew points in the mid 60s and temperatures in the 80s, combined with mainly southeast surface winds. Nice low level curvature is evident on model hodographs near KHON, aided by low level jet influence. These combined ingredients favor a threat for large hail exceeding golf ball size, damaging wind gusts of up to 70 mph, and a tornado or two being possible with the strongest storms tonight. Model soundings and cumulus field development suggest storm initiation as the cap breaks somewhere in the 4-7 pm window roughly along axis from Aberdeen to Chamberlain. 0-6km bulk shear of 30-40 kts should allow for organized storms to persist, with modest mid level winds prompting a tendency for storms to cluster together. Most model guidance supports the main severe weather threat remaining north of I-90 through around 10 pm tonight and storms mostly being east of I-29 by midnight. Isolated showers and storms are still possible along and south of I-90, but are favored to have lesser coverage. Along with and behind the front, expect winds to turn northerly and become gusty. Additional showers and isolated storms are possible behind the front as well, although severe weather threat is negated with this activity. Did keep rain chances in overnight for much of the region for this potential. Much drier and cooler air moves in immediately behind the front as an upper longwave trough digs into the region. Expect lows to fall into the 50s tonight, coolest in central SD further west where skies begin to clear and the driest air moves in soonest. Dry surface high pressure moves in for Monday, bringing cooler high temperatures in the 70s to near 80 degrees and light and variable winds. .LONG TERM...(Monday Night through Sunday) Issued at 247 PM CDT Sun Aug 30 2020 Unfortunately little to no relief is ahead for those wanting rain in the upcoming work week. For Monday night through early Wednesday, several rain-making disturbances are poised to track south of the immediate region. With an upper trough axis in the vicinity and drier northwest flow aloft, drier weather with near seasonal temperatures prevails during this period. On Wednesday, a disturbance to our north should bring a period of warm air advection and warmer weather again with highs approaching 90 degrees. While this disturbance looks to bring a front through the region by Thursday, Gulf moisture is mostly blocked by a system to the south yielding mainly dry weather. The bigger impact mid week, other than a period of hotter summery weather, looks to be periods of breezy winds from a tighter surface pressure gradient. Late week, there is little change to the weather pattern with drier weather and generally seasonal temperatures persisting, but there is some low confidence chance of more widespread rain with a late weekend system. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 115 PM CDT Sun Aug 30 2020 VFR conditions continue to prevail across the region this afternoon, although visibility may be subtly reduced in scattered high based showers and thunderstorms in southwest MN though late afternoon. Expect breezy south/southeast winds through this evening with gusts up to 35 kts, ahead of an approaching cold front. Winds will turn north and remain gusty behind the front passing through tonight. Generally expect VFR conditions through Monday, but shower and thunderstorm activity 00z-12z may bring MVFR ceilings and visibility at times. Initially expect isolated storms to develop near KHON this evening, with activity spreading east with the front through the evening. May see a second round of showers behind the front, but this activity should be through the region (except maybe northwest IA) by 12z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...BP
Hazardous Weather Outlook National Weather Service Sioux Falls SD 406 AM CDT Sun Aug 30 2020 MNZ071-072-SDZ038>040-050-052>061-063>065-068-310915- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 406 AM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight South winds will gust to around 40 mph from late morning into the afternoon. Thunderstorms may develop late this afternoon into the early evening. If storms can develop a few may be severe, with hail to the size of golf balls and wind gusts to 70 mph. The main threat for severe weather should be from about 6 pm to 10 pm CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ062-066-067-069>071-310915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton- Union- 406 AM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible this evening, with the better chances from about 7 pm to 2 am. An isolated severe storm will be possible with hail to the size of half dollars and wind gusts to 60 mph the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Aberdeen radar (KABR), 189 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
No strong winds accompanied a handful of half-dollar sized hail.
Spotter estimated winds to around 60 mph.
Hail was mostly quarter sized, with a few as large as a ping-pong ball. No strong winds occurred with the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917196, 917197, 917200, 917198, 917199.